Foscarnet is a main treatment for disseminated cytomegalovirus infection in immunocompromised patients. One of its documented side effects is hypocalcemia. Hypercalcemia, in contrast, was described anecdotally before, almost exclusively in adults with human immunodeficiency virus infection or posttransplantation. We describe a case of severe hypercalcemia during foscarnet treatment in an infant with IL-7 Rα deficient severe combined immunodeficiency, resolved after treatment cessation. We speculate that this unusual side effect is caused by foscarnet binding to the inorganic matrix of bone.
*Pediatric Department A
§Pediatric Endocrinology Unit, Sheba Medical Center, Edmond and Lily Safra Children’s Hospital, Tel Hashomer
†Sackler Faculty of Medicine, Tel Aviv University
‡Cancer Research Center, Pediatric Immunology Service, Jeffrey Modell Foundation (JMF) Center, Sheba Medical Center, Tel Aviv University, Tel Aviv, Israel
The authors declare no conflict of interest.
Reprints: Yonatan Yeshayahu, MD, MHA, Pediatric Endocrinology Unit, Sheba Medical Center, Edmond and Lily Safra Children’s Hospital, Tel Hashomer, 52621, Israel (e-mail: Yonatan.Yeshayahu@sheba.health.gov.il).
Received January 30, 2016
Accepted September 28, 2016